The deaths of six people in suspected drugs-related circumstances all happened in their own homes, police have said.
Essex Police said three men and three women died in three days in the south of the county, between Sunday and Tuesday.
Chief Superintendent Kevin Baldwin said it is believed class A drugs are linked to the deaths and forensic work is continuing to identify the substance or substances.
“All of the deaths occurred in their own homes, which is an unusual element because your own home is normally a safe environment and the circumstances suggest that they weren’t able to call for assistance,” he told PA.
He said police can only say the time that they found the deceased.
“We haven’t yet got a timeline of when they might have taken the drugs and at which point they passed away,” he said.
It is too early to say whether the substances were injected, smoked or taken as pills, he said.
“Our main line of inquiry is identifying what those substances are, and obviously there will be forensic tests that need to be done and it’ll take a while for those to come back so I can’t speculate on what those substances are,” said Mr Baldwin.
He cautioned against describing the drugs as a “bad batch” while the nature of the substance is not known.
“Descriptions of ‘contaminated’ or ‘dodgy’ may make drug users think slightly differently and it could be that the purity of the drug has caused this,” he said.
“I don’t know at all, but until we know for sure what the substance is, we don’t want to give out a message that there’s a contaminated sample out there or a dodgy sample as it may not be the case.
“It may well be that the samples that they ordinarily take are the ones that caused this as well.”
A woman in her thirties was found dead in Southend on Sunday morning.
On Monday, a man in his twenties was found dead in Leigh-on-Sea and a woman in her thirties died in Westcliff.
On Tuesday, a man in his forties died in Canvey Island, a woman in her forties died in Canvey Island and a man in his twenties was found dead in Benfleet.
Police have urged anyone considering taking class A drugs not to do so.
Public Health England urged drug users to be “extra careful about what they are taking”.
In a statement, it said: “We strongly advise them not to use alone and to test a small amount first.
“They need to look out for each other and be alert to any signs of an overdose, such as lack of consciousness, shallow or no breathing, ‘snoring’, and blueing of the lips and fingertips.
“They should immediately call for an ambulance and use any available naloxone if someone overdoses on opioids.
“We strongly advise all dependent drug users to get support from local drug services.”
Anyone with information about the deaths or the sale of class A drugs is asked to call Essex Police on 101 or Crimestoppers anonymously on 0800 555 111.